Maine, 2003

Flash Flood in Maine, August 8 to 9, 2003

August 8 to 9, 2003 · NWS CAR · 1 event in 1 county or zone

Above normal precipitation occurred across northern Maine during July and early August. The above normal rainfall contributed to saturated soils and unseasonably elevated water levels for area streams and brooks.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Above normal precipitation occurred across northern Maine during July and early August. The above normal rainfall contributed to saturated soils and unseasonably elevated water levels for area streams and brooks. Heavy rains from slow moving thunderstorms caused rapid rises along the Little Madawaska River...in the vicinity of Westmanland...which then overflowed and flooded surrounding areas. Water depths of up to 3 feet were reported on portions of the Little Madawaska Road...with the flood waters also threatening a campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM EST, 8 hours 14 minutes earlier.

Area forecast discussion, Aug 8, 2:01 PM EST, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
301 PM EDT FRI AUG 8 2003

.SYNOPSIS...A WEAK AREA OF LOW PRESSURE OVER THE GULF OF MAINE WILL MOVE
INTO NOVA SCOTIA TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD
SOUTH INTO NORTHERN MAINE ON SATURDAY WITH A STATIONARY FRONT ACROSS CENTRAL
AND DOWNEAST MAINE. WIDESPREAD RAIN IS EXPECTED SATURDAY NIGHT INTO
SUNDAY AS A WEATHER DISTURBANCES MOVE THROUGH THE REGION. A COLD FRONT
WILL GRADUALLY CROSS THE REGION ON MONDAY INTO TUESDAY.

DISCUSSION...
SHORT TERM (TONIGHT THROUGH SAT NIGHT): WILL CONT TO FAVOR GENERALLY A
GFS/GEM SOLUTION. THESE MODELS STILL APPEAR TO BE HANDLING WEAK LOW
CURRENTLY PASSING THROUGH THE GULF OF MAINE BEST. THIS SYSTEM SHOULD END
OVER NOVA SCOTIA EARLY SAT. RAIN WITH THIS SYSTEM WILL EXIT AREA BY LATE
AFTERNOON. CONVECTIVE SHOWERS...MOST NUMEROUS OVER THE WESTERN MOUNTAINS
EXPECTED TO GRADUALLY DISSIPATE AROUND SUNSET. WEAK STATIONARY FRONT TO SET
UP OVER CENTRAL AREAS OVERNIGHT AS WEAK RIDGING DEVELOPS OVER NORTHERN
SECTIONS WITH SLIGHTLY DENSER AIRMASS. EXPECT WIDESPREAD FOG TO DEVELOP
OVERNIGHT ALL AREAS WITH LIGHT WINDS AND SOME EARLY RADIATIONAL COOLING.IT
SHOULD GRADUALLY LIFT SAT MORNING. SAT SHOULD BE DRY MOST AREAS EXCEPT
FOR SCATTERED AFTERNOON SHOWERS...MAINLY DOWNEAST AREAS. WIDESPREAD RAIN
EXPECTED TO OVERSPREAD AREA FROM S TO N SAT NIGHT AS ANOTHER SHORT WAVE
EJECTS FROM LONG WAVE TROUGH TO W. USED ETAMATCHMOS FOR GRIDS WITH ONLY
MINOR ADJUSTMENTS AS THE LOWER VALUES FOR HIGHS LOOK BEST. GFS POPS LOOK
BEST.

WE ARE LOOKING FOR RAIN/SHOWERS TO END BY 06Z W/LOW EJECTING INTO NEW
BRUNSWICK. PLAYED IT THIS WAY IN THE GRIDS W/DROPPING POPS BACK TO SLGT CHC
AFT 06Z. SOME DRYING LATE TONIGHT ACROSS N & NWRN ME DUE TO SOME RIDGING
FROM HIGH PRES IN CANADA. LOTS OF LOW CLOUDS & FOG TO REMAIN ACROSS DOWNEAST
AREAS WHERE WEAK BOUNDARY WILL LIE. WENT W/MATCHMOS ETA & DID ADJUST ESP
DOWNEAST WHERE LOW CLOUDS/FOG WILL PERSIST.

LONG TERM (SUN - FRI)
SHORTWAVE TROUGH WILL MOVE ALONG STATIONARY FRONT THROUGH THE STATE ON
SUNDAY WITH RAIN FOR MOST AREAS CONTINUING INTO SUNDAY AFTERNOON. SOME MODEL
DIFFERENCES IN THE TRACK WITH ETA SHOWING BEST QPF WITH FRONT THROUGH THE
NORTHERN PART OF THE STATE WHILE GFS FARTHER SOUTH WITH FRONT AND BEST QPF
THROUGH INTERIOR DOWNEAST MAINE. WILL COMPROMISE AND JUST GO CATEGORICAL
OVER OUR ENTIRE CWA ON SUNDAY. COLD FRONT TO MOVE TOWARDS NEW ENGLAND ON
MONDAY ENTERING NW MAINE MIDDAY AND THEN TO THE COAST BY TUE MORNING. EXPECT
IMPROVING CONDITIONS ACROSS NORTHERN AND CENTRAL MAINE MONDAY AFTERNOON
INTO MONDAY EVENING AS NORTHWEST WINDS ADVECT DRIER AIR ACROSS THE REGION.
WITH WEAK SW FLOW ALOFT...FRONT WILL BE SLOW TO MOVE OFFSHORE ON TUESDAY SO
WILL KEEP CHANCE OF SHOWERS OVER SOUTHERN PORTIONS FOR MOST OF TUESDAY. BY
WEDNESDAY FRONT WILL PUSH SOUTH OF THE GULF OF MAINE WITH MOSTLY SUNNY SKIES
AND LOWER HUMIDITIES STATEWIDE.

MARINE...NO HEADLINES AS SEAS REMAINING BLO SCA. SMALL LOW MOVING THROUGH
GULF OF MAINE THIS AFTERNOON PRODUCED SOME E-NE WINDS...BUT THESE SHOULD
VEER BACK TO THE SE AND THEN S OVERNIGHT...BUT REMAIN LIGHT. SEAS AROUND 3
FT MAINLY IN A S SWELL. MAY SEE A NEED FOR SCA FOR SEAS BY MONDAY AS SW
GRADIENT TIGHTENS IN ADVANCE OF FRONT AS WINDS INCREASE TO 15 TO 20 KTS.

AVIATION...VFR CONDITIONS OVER CAR CURRENTLY WITH MVFR OTHER AIRPORTS. CIGS
MAY LIFT BRIEFLY PQI,HUL,BGR TO VFR THIS EVE. EXPECT WIDESPREAD FOG/STRATUS
ALL AREAS BY 06Z. ANY SHOWERS WILL ONLY BRIEFLY LOWER CIGS/VSBY THIS
EVENING.

.CAR...NONE.

SHORT TERM...GABRIC
LONG TERM...FOSTER
Hazardous weather outlook, Aug 8, 5:37 AM EST, 16 hours 38 minutes before
MEZ001>006-010-011-015>017-029>032-081230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
637 AM EDT FRI AUG 8 2003

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY
RAIN THROUGH EARLY AFTERNOON WITH RAINFALL AMOUNTS LESS THAN
ONE-QUARTER OF AN INCH. SOME ISOLATED AMOUNTS OF ONE-HALF INCH ARE
POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
RAIN IS EXPECTED SUNDAY INTO SUNDAY WITH RAINFALL AMOUNTS
APPROACHING ONE INCH ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE.

AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR
ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR.

JAH

In the hours before

Special weather statement, Aug 8, 4:45 PM EST, 5 hours 30 minutes before
MEZ001-002-082315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
545 PM EDT FRI AUG 8 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 545 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...STRETCHING FROM
NEAR DICKEY TO NINE-MILE BRIDGE. THE LINE WAS MOVING EAST AT
15 TO 20 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
    NINE-MILE BRIDGE...   DICKEY...             ALLAGASH...
    FORT KENT...          DEBOULLIE MOUNTAIN... MADAWASKA...
    FRENCHVILLE...        PORTAGE...            VAN BUREN...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
    PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.

LAT...LON 4751 6886 4661 7014 4660 6857 4726 6776

NOUHAN
NNNN
Special weather statement, Aug 8, 5:55 PM EST, 4 hours 20 minutes before
MEZ001-002-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
655 PM EDT FRI AUG 8 2003

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 655 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
WITH HEAVY RAIN AND GUSTY WINDS IN THE SAINT JOHN VALLEY AREA OF EXTREME
NORTHERN AROOSTOOK COUNTY MAINLY NORTH OF A PORTAGE TO STOCKHOLM LINE.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
    FORT KENT...          DEBOULLIE MOUNTAIN... MADAWASKA...
    FRENCHVILLE...        PORTAGE...            VAN BUREN...
    GRAND ISLE...         STOCKHOLM...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    GUSTY WINDS...UP TO 30 MILES AN HOUR...
    HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
    PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.

NOUHAN

The radar

The Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
August 8, 10:15 PM EST to August 9, 12:15 AM EST
Where
Aroostook County, 15 mi NW of Caribou
Reported by
GENERAL PUBLIC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332902.